Thunderstorm Wind, Cloud
- When
- October 6, 6:40 PM CST to 6:41 PM CST
- Where
- Cloud County, 0.87 mi SE of Glasco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.360, -97.840
Law enforcement estimated 60 MPH winds.
Severe t-storms developed across central Kansas and moved northeast across the area during the evening of October 6th. The storms exhibited rotation at times and at least one brief tornado did damage to farm outbuildings in Pottawatomie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe t-storms developed across central Kansas and moved northeast across the area during the evening of October 6th. The storms exhibited rotation at times and at least one brief tornado did damage to farm outbuildings in Pottawatomie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 6, 5:28 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 628 PM CDT Fri Oct 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Oct 6 2017 Surface analysis this afternoon indicates a front draped southwestward from the middle MO Valley to west-central KS. Trajectories around an anticyclone positioned well east of the forecast area are encouraging the return of rich boundary-layer moisture ahead of the front and east of a diffuse pre-frontal trough extending from west-central KS to northeast NM. Insolation on the warm side of the front and east of the surface trough has continued to support an erosion of antecedent convective inhibition across western parts of the area. As a result, billow-cloud structures on the warm side of the front continue transitioning to more agitated cumulus fields with embedded horizontal convective roll structures amidst middle 60s to near 70F dewpoints -- from south-central KS extending as far northeast as Clay Center and Abilene. Visible satellite loops continue highlighting the boundary-layer static stability reduction as billow-cloud formations transition to more cellular cumulus structures and small horizontal convective rolls. The initiation of deeper convection is occurring along the front from north-central KS to southwest KS, and will continue into the early evening hours. The convection will likely develop into a broken squall line as stronger deep ascent ahead of a mid-level trough overtakes the buoyant pre-frontal air. This activity will progress across the region through the evening, with damaging winds and perhaps a couple of tornadoes possible -- primarily in the 6-11 PM time frame. The Flood Watch will continue across northern parts of the forecast area as a period of heavy rain will be likely. Storms will move east of the area by early Saturday morning, with lingering showers and cooler temperatures behind the front. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Oct 6 2017 Quieter weather anticipated for most of the extended period as upper troughing begins to deepen across the intermountain west region. Sfc cyclone builds across Colorado through Sunday with a warm front stretching from west to east across the CWA. Upper forcing and precip chances associated with the mid level trough axis arrives by Monday evening. Model trends with the GFS and ECMWF are fairly consistent with the wave placement, warranting the likely pops during the period. Instability is weak with the slow moisture return into the region so thunderstorm chances are limited. Strong caa behind the boundary on Tuesday along with lingering showers and cloud cover progs highs in the upper 50s to lower 60s for much of the CWA. The cooler airmass appears fairly shallow with the southerly flow returning for the remainder of the week and temps recovering back into the 70s. Overnight lows are mostly in the upper 40s to lower 50s with the exception of Wednesday morning. With the sfc ridge axis directly overhead and the unmodified cool airmass in place, could easily see upper 30s creeping into the northern half of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Oct 6 2017 Monitoring the frontal boundary and line of TSRA anticipated to impact KMHK between 02Z and 05Z with KTOP and KFOE being in the 05Z to 08Z time frame. Predominant MVFR conditions are expected with the heavier convection lower categories to IFR mentioned in a Tempo group. Southerly winds veer to the west behind the boundary, remaining gusty enough to preclude mention of LLWS. Post frontal high end IFR to low end MVFR is consistent between short term forecast soundings, showing drier air quickly clearing the cloud deck in the mid to late morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Cohen LONG TERM...Prieto AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Fri Oct 6 2017 KSZ008>012-020>024-026-034>039-054-072030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of strong to severe thunderstorms is expected to spread eastward during the 6 PM to 11 PM time frame this evening. Widely scattered damaging wind gusts and perhaps a tornado or two will be possible. Isolated hail to the size of quarters may also occur. The most likely area affected will be along and west of a line from Seneca to Emporia. A Flood Watch is in effect for portions of northeast and north central Kansas through tonight north and west of a line from Hiawatha to Manhattan and Abilene. The combination of heavy rainfall over the last few days, coupled with the possibility of 1 to 2 more inches of rain today and tonight, may lead to flooding in areas of poor drainage and along small streams and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across portions of north-central and northeast Kansas this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ040-055-056-058-059-072030- Douglas-Osage-Franklin-Coffey-Anderson- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms with locally strong wind gusts and heavy rainfall will move across the area late this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT FRI OCT 6 2017
KSZ009-010-062215-
Washington-Marshall-
440 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marysville, Washington, Hanover, Greenleaf and Bremen.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3987 9661 3968 9707 3978 9717 4000 9693
4000 9678
TIME...MOT...LOC 2140Z 230DEG 40KT 3978 9704
CohenSpecial Weather Statement
National Weather Service Topeka KS
531 PM CDT FRI OCT 6 2017
KSZ010-011-062300-
Nemaha-Marshall-
531 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Summerfield, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3999 9605 3986 9640 3993 9648 4000 9639
4000 9606
TIME...MOT...LOC 2231Z 233DEG 35KT 3993 9637
DrakeThe Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Law enforcement estimated 60 MPH winds.
Police dispatch reported two vehicles were blown off the road. Radar estimated time.
Multiple tree limbs were down across the city. Size and health of limbs were not reported. Time was estimated by radar.
Property owner reported numerous 6 inch diameter Oak limbs blown down. Time was estimated by radar.
Estimated wind gust of 65 MPH.
Estimated wind gust.
Wind damage to outbuildings reported. Tree limbs were also down; size or health of limbs were not reported. Time was estimated from radar.
Three sided building blown over, tin roof blown off barn, trees to the west of Shannon Creek road had tops blown off. Relayed by Emergency Management. The small tornado then caused minor damage to trees and outbuildings approximately one mile NNE.
Tree limbs were reported down, sizes were unknown. Damage was also reported to outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 722738, 725461, 725462, 725463, 725464, 725465, 725466, 717845, 722737.